A codeine overdose may occur when someone either accidentally or intentionally takes more than the normal or recommended amount of this particularly medication. Codeine (methlymorphine) is generally prescribed for its analgesic or antitussive properties. Because codeine is an opiate, it is usually only available by way of prescription; in the United States, codeine has been classified as a Schedule II drug when it is combined with analgesics and a Schedule V drug when it is used in liquid preparations, such as cough syrups. Codeine is classified with a group of drugs that are generally referred to as narcotic pain medicines; additionally, these types of drugs are commonly prescribed for various other types of conditions. Some of the most common trade names for drugs that contain codeine include Empirin #3, Glonida, Oxa forte, Robitussin A-C, Tylenol #3, and Voltaren forte, just to name a select few.
Codeine may be taken orally or can be injected intramuscularly; additionally, intravenous use the drug is unsafe and can greatly increase the risk of a codeine overdose. Codeine has been reported to be habit-forming, and should not ever be used by anyone except for the person for which it has legitimately been prescribed. When Codeine is taken orally, an individual could begin to feel the effects of the drug within thirty minutes after ingestion and these effects may last for up to six hours. Because codeine is reported to be a highly addictive drug, an user should take special care to closely follow all of the doctor's instructions concerning the dosage, and how long that they should be taking the prescribed medication. A codeine overdose has been reported to occur less often than an overdose of other opiate painkillers, because of the drug's ceiling effect; thus, increased doses of codeine will render decreased results.
The use of codeine can cause a great number of side effects that may include, but are not limited to: nausea and vomiting, extreme drowsiness, euphoria, itching, drug mouth, hypotension, urinary retention, depression, constipation, and coughing. Some of the more serious but less common side effects that can occur in relation to codeine use could include an allergic reaction, that could cause rashes and swelling of the skin; additionally, erectile dysfunction and diminished libido can be an effect that occurs as the result of long-term codeine use. By far, the most serious side effect of the drug is the risk of coma or death that could potentially occur as the result of a codeine overdose.
A codeine overdose can be fatal, and include symptoms that may include but are not limited to : bluish-colored fingernails and lips, shallow or labored breathing, cold and clammy skin, constipation, dizziness, drowsiness, low blood pressure, muscle spasticity, muscle twitches, nauseas and vomiting, pinpoint pupils, seizures, itchy skin, weak pulse and spasms of the stomach and the intestines. Because codeine is an opiate, it has the potential to depress breathing; additionally, codeine has been reported to depress various other body systems as well.
It is vitally important to summon emergency medical treatment at the first possible sign of a codeine overdose. Because codeine is generally found in combination with other drugs such as acetaminophen, a person's survival from a codeine overdose may also depend on how well the toxicity of these other medications is treated; if the emergency personnel is not aware of the presence of these additional medications, the user could experience shock, brain damage or possibly death, as a result.
In order for the best possible outcome in treating a codeine overdose, emergency medical personnel should be informed, if at all possible, about the amount of the drug that has been ingested and the approximate time that the drug was taken; if it is at all possible, they should also be told if codeine has been combined with any other types of drugs or with alcohol. Being able to provide any or all of this vital information could possibly be the difference between life and death in relation to a codeine overdose.
When a person is being treated for a possible codeine overdose, the health provider will generally measure and monitor the patient's vital sign, including temperature, pulse and breathing rate, and will consistently monitor the individual's blood pressure. A patient that is experiencing a codeine overdose may also receive activated charcoal, a medication to reverse the effect of the drug, breathing support through means of artificial respiration, intravenous fluids, laxatives, or a tube through the nose in order to empty the stomach.